Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS Honolulu, HI

August 20, 2015Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 20, 2015, 5:18 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 5:18 PM HST (03:18 UTC)
Expired
Aug 20, 2015, 8:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 29 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WGHW50 PHFO 210318
FFWHFO
HIC007-210615-
/O.NEW.PHFO.FF.W.0011.150821T0318Z-150821T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
518 PM HST THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 815 PM HST

* AT 511 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT SEVERAL STREAMS 
  OVER NORTHEAST KAUAI WERE RUNNING HIGH...INCLUDING MOLOAA STREAM 
  AND KAPAA STREAM. RADAR DATA ALSO SHOWED HEAVY RAIN CONTINUING 
  OVER THE SLOPES ABOVE KAPAA. RAINFALL IS EXPECTED TO CONTINUE 
  UNTIL AROUND SUNSET.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  PRINCEVILLE...KILAUEA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2220 15968 2225 15955 2221 15931 2214 15928
      2200 15933 2200 15950

$$

KODAMA
2 follow-up statements
329 
WGHW70 PHFO 210424
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
624 PM HST THU AUG 20 2015

HIC007-210615-
/O.CON.PHFO.FF.W.0011.000000T0000Z-150821T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
624 PM HST THU AUG 20 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI 
IN KAUAI COUNTY UNTIL 815 PM HST...

KAUAI CIVIL DEFENSE REPORTED NORTH FORK OF WAILUA RIVER AT UPPER 
CROSSING IS FLOODED...WITH PEOPLE STRANDED. THERE IS ALSO AN 
ONGOING OPERATION IN AIRLIFTING HIKERS OUT FROM HOOPII FALLS. AT 620 
PM HST...HANALEI RIVER GAGE INDICATED THE RIVER LEVEL HAS JUST 
REACHED THE FLOOD STAGE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
PRINCEVILLE...KILAUEA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2220 15968 2225 15955 2221 15931 2214 15928
      2200 15933 2200 15950

$$
747 
WGHW70 PHFO 210613
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
813 PM HST THU AUG 20 2015

HIC007-210623-
/O.EXP.PHFO.FF.W.0011.000000T0000Z-150821T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
813 PM HST THU AUG 20 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH 
FLOOD WARNING IS ALLOWED TO EXPIRE.

ALTHOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2220 15968 2225 15955 2221 15931 2214 15928
      2200 15933 2200 15950

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:00 PM HST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 20, 4:00 PM HST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST THU AUG 20 2015

.SYNOPSIS...
THE AIRMASS WILL DRY OUT A BIT TONIGHT AND FRIDAY AS MODERATE TO
FRESH TRADE WINDS BECOME REESTABLISHED OVER THE ISLANDS...BETWEEN
HIGH PRESSURE OVER THE FAR NORTHEAST PACIFIC AND A TROPICAL
DEPRESSION TO OUR SOUTHEAST. MOISTURE ON THE PERIPHERY OF THE
DEPRESSION MAY BRING BACK INCREASING SHOWERS AND HUMIDITY THIS
WEEKEND. INCREASING WIND AND RAIN ARE EXPECTED FOR THE WESTERN END
OF THE CHAIN EARLY NEXT WEEK...BUT THE FORECAST DETAILS ARE HIGHLY
DEPENDENT ON THE EVENTUAL TRACK AND INTENSITY OF THE SYSTEM.

&&

.DISCUSSION...
SURFACE OBSERVATIONS THIS AFTERNOON SHOWS THAT THE TRADES HAVE
RETURNED TO THE BIG ISLAND AND MAUI...BUT THE OTHER ISLANDS REMAIN
DOMINATED BY SEA BREEZES. DAYTIME HEATING COMBINED WITH THE VERY
MOIST AIRMASS REMAINING OVER THE STATE HAS LED TO AFTERNOON
DOWNPOURS AND THUNDERSHOWERS OVER THE ISLANDS...WHICH HAVE BEEN
MOST ACTIVE OVER OAHU SO FAR TODAY.

THE PATTERN IS GOING TO CHANGE...HOWEVER...AS THE TRADES BUILD
BACK IN OVER THE STATE...AND THE AIRMASS DRIES OUT A BIT. THIS
WILL LEAD TO A SHORT PERIOD OF MORE SETTLED TRADE WIND WEATHER FOR
A COUPLE OF DAYS.

BEYOND FRIDAY OUR SENSIBLE WEATHER BECOMES INCREASINGLY DEPENDENT
ON THE TRACK AND INTENSITY OF TROPICAL DEPRESSION 03C. THE MODELS
ARE INDICATING A RENEWED SURGE OF DEEP MOISTURE PUSHING BACK UP
THE CHAIN FROM SE TO NW ON THE PERIPHERY OF THE DEPRESSION
STARTING FRIDAY NIGHT WHICH WILL IS LIKELY TO BRING BANDS OF
SHOWERS BACK IN OVER THE STATE. THE PRESSURE GRADIENT WILL ALSO
TIGHTEN AS THE SYSTEM INITIALLY PASSES S OF THE ISLANDS...SO THE
TRADE WINDS WILL INCREASE FURTHER TO BREEZY LEVELS.

OUR LOCAL FORECAST EARLY NEXT WEEK WILL CONTINUE TO BE HEAVILY
BASED ON THE SIX-HOURLY UPDATES TO THE OFFICIAL CPHC FORECAST
TRACK AND INTENSITY OF THIS SYSTEM. OUR LATEST FORECAST...BASED ON
THE 11 AM ADVISORY...SHOWS THE POSSIBILITY OF TROPICAL STORM
CONDITIONS FOR NIIHAU...KAUAI...OAHU...AND MOLOKAI IN THE
MONDAY/MONDAY NIGHT TIME FRAME. IN ADDITION TO THE WIND THREAT...
WE WOULD EXPECT TO SEE RAINBANDS AND EMBEDDED THUNDERSTORMS
EXTENDING WELL TO THE EAST OF THE TRACK OF THE DEPRESSION.

IT IS VERY IMPORTANT TO CONSIDER THAT FORECASTS AT LONGER RANGES
HAVE A LARGE MARGIN OF ERROR....WITH AN AVERAGE OF NEARLY 300
MILES AT 5 DAYS...AND ROUGHLY 200 MILES AT 4 DAYS. DO NOT GET HUNG
UP ON ANY PRECISE TRACK. ALWAYS CONSIDER ALTERNATE POSSIBILITIES
USING BOTH THE ERROR CONE AND WIND SPEED PROBABILITIES AND PREPARE
AS NEEDED.

&&

.AVIATION...
TRADE WINDS WILL CONTINUE THEIR SLOW RETURN OVER THE STATE INTO
FRIDAY. AFTERNOON CLOUDS AND SHOWERS BUILT UP ALONG INTERIOR AREAS
ON MOST ISLANDS...WITH ISOLATED THUNDERSTORMS OVER OAHU. CIG/VIS
REDUCTIONS CAN BE EXPECTED IN SHOWERS. THE WIDESPREAD SHOWERS OVER
OAHU PROMPTED AN AIRMET SIERRA FOR MOUNTAIN OBSCURATIONS ALONG
NORTH THRU EAST SLOPES AS WELL AS NORTH THRU WEST SLOPES. INTERIOR
SHOWERS SHOULD BEGIN TO DISSIPATE WITH SUNSET. OVERNIGHT...
SCATTERED SHOWERS ARE LIKELY TO STREAM FROM THE SOUTH...MAINLY
OVER OAHU AND KAUAI AS THE WINDS BACK TO THE EAST. AS THE TRADE
WINDS RETURN...CLOUDS AND SHOWERS WILL AGAIN FOCUS ALONG NORTH
THRU EAST SLOPES.

&&

.MARINE...
INCREASING TRADE WINDS WILL LIKELY BRING A RETURN OF SMALL CRAFT
ADVISORY CONDITIONS IN THE TYPICALLY WINDY WATERS AROUND MAUI
COUNTY AND THE BIG ISLAND AS EARLY AS FRIDAY. WE WILL PROBABLY BE
ISSUING A SMALL CRAFT ADVISORY FOR SOME ZONES THIS EVENING.

SEE DISCUSSION SECTION WHICH INCLUDES POTENTIAL MARINE IMPACTS TO
THE STATE EARLY NEXT WEEK. FORECASTS OF WEATHER...WIND...SWELL AND
SURF WILL BE HIGHLY DEPENDENT ON FUTURE FORECASTS FROM CPHC AND
MAJOR ADJUSTMENTS WILL LIKELY BE NEEDED AS THE FORECAST BECOMES
CLEARER.

IN THE MEANTIME...SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS
ALONG ALL SHORES AT LEAST THROUGH EARLY WEEKEND. SMALL SWELLS FROM
THE SOUTH AND WEST ARE EXPECTED THE NEXT COUPLE OF DAYS...WITH THE
POTENTIAL FOR A SLIGHTLY LARGER W SWELL FROM THE DISTANT BUT LARGE
TYPHOON ATSANI NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...R BALLARD
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:18 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 20, 3:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 20, 3:44 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 20, 3:59 PM HSTSmall Craft AdvisoryHFO36 hr
Aug 20, 4:42 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 20, 5:10 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 20, 7:06 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.